Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 100, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2002, 2:20 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2002, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 17, 2002, 2:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Kershaw County, SC, Lee County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:30 PM EDT | Thunderstorm Wind 50 E | Cassatt, SC | Black River Electric reported a few trees down in Cassatt. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 AM EDT, 12 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 2:00 AM EDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 AM EDT SAT AUG 17 2002
HIGH MOISTURE AND HEATING SHOULD HELP CAUSE THUNDERSTORMS AGAIN
TODAY...BUT EXPECT LESS COVERAGE COMPARED TO YESTERDAY BECAUSE OF H5
SHORTWAVE RIDGING. ALSO BOTH THE ETA AND AVN SHOW H85 WINDS BECOMING
MORE WESTERLY WITH SLIGHT DRYING. PLAN TO CONTINUE THE 30 PERCENT
POP TODAY. THE WARM MID-LEVEL TEMPERATURES SHOULD LIMIT INSTABILITY.
THE ETA FORECASTS LI/S AROUND -2 TODAY. THUNDERSTORMS WILL PROBABLY
REMAIN NON-SEVERE BECAUSE OF THE WEAK INSTABILITY. BOTH MODELS MOVE
THE H5 SHORTWAVE TROUGH CURRENTLY EXTENDING FROM TENNESSEE TO THE
LOWER MISSISSIPPI VALUE INTO THE FORECAST AREA TONIGHT AND THIS
COULD HELP MAINTAIN THE THUNDERSTORMS. PLAN TO CONTINUE THE 30
PERCENT POP OVERNIGHT. THE SHEARING SHORTWAVE APPEARS TO LINGER OVER
THE AREA FOR SUNDAY...BUT THE LOWER LEVELS APPEAR DRIER BECAUSE OF
THE CONTINUED H85 WEST FLOW SO THE GUIDANCE CONSENSUS POP NEAR 20
PERCENT APPEARS REASONABLE. THE CURRENT TEMPERATURE FORECAST IS
CLOSE TO MOST OF THE LATEST GUIDANCE. EXPECT THE HEAT INDEX WILL
REMAIN BELOW THE HEAT ADVISORY CRITERIA BASED ON THE MAV AND FWC
MOS.
FIRE WEATHER TODAY SW 12 4300
SUNDAY W 10 5000
FCSTID =
CAE 95 74 96 74 / 30 30 20 20
AGS 94 72 97 73 / 30 30 20 20
SSC 94 74 96 74 / 30 30 20 20
OGB 94 74 97 74 / 30 30 20 20
.CAE...
GA...NONE.
SC...NONE.
RJLIn the hours before
Special weather statement, Aug 17, 1:00 PM EDT, 1 hour 20 minutes before
SCZ021-022-027>029-031-037-038-171948- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 100 PM EDT SAT AUG 17 2002 ...STRONG THUNDERSTORMS POSSIBLE IN THE MIDLANDS THIS AFTERNOON... AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS IN THE MIDLANDS TO THE SOUTH AND WEST OF THE COLUMBIA METROPOLITAN AREA. THIS ACTIVITY IS EXPECTED TO MOVE OVER THE AREA AND AFFECT MUCH OF THE CENTRAL MIDLANDS INCLUDING THE COLUMBIA METROPOLITAN AREA AND THE COUNTIES OF CALHOUN...CLARENDON... FAIRFIELD...KERSHAW...LEE...LEXINGTON...RICHLAND AND SUMTER. SOME OF THESE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL RATES UP TO 2 INCHES PER HOUR WITH WIND GUSTS TO 40 MPH. MOTORISTS ARE URGED TO SLOW DOWN AND EXERCISE CAUTION AS HEAVY RAINS MAY BRIEFLY FLOOD ROADWAYS. TTH
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.